AUGUST 2005 FJORD HORSE ISSUE
The International Fjord Horse Show, Libby, MT
Common Plants That Are Toxic To Horses
by Emmy Widman, Washington State University College of Veterinary Medicine, Pullman, Washington
Nature is in full bloom this time of year, including hundreds of plants that are poisonous to horses if they eat them. But for Northwest horse owners, there are a handful of plants of major concern, says Dr. Patricia Talcott, a Washington State University associate professor who provides diagnostic toxicology service for the Washington Animal Disease Diagnostic Laboratory in Pullman, Washington.
"There are three plants that cause more problems and lead to more cases sent to our diagnostic lab than any others, and unfortunately, they are very common," she said. These plants include alsike clover (Trifolium hybridum), red clover (Trifolium pratense) and a category of plants in the Senecio family, such as tansy ragwort (Senecio jacobaea L.) and common groundsel (Senecio vulgaris).
"With the clovers, most people don't appreciate the fact that these plants can be a problem or risk, and are even included in a lot of pasture mixes that people plant," Dr. Talcott said. "The Senecio plants are also very easily overlooked and are very common weeds throughout Washington."
The good news is that many plant poisonings require chronic exposure for horses to get sick, but that is not always the case. Horses can become sick through contaminated hay or grazing, but this usually takes days or weeks of eating a fair amount of the contaminants.
"Age or breed does not play a significant role in the development of plant-related diseases; it just happens when horses graze or eat hay," Dr. Talcott said. "But since the problem is dietary and usually involves more than one animal, when plant toxicity occurs, it can be striking and a large financial concern because a family may lose multiple animals.
"If these plants are in someone's pasture or hay,
we recommend they contact a qualified person, such as a county extension agent
or a member of weed control board to come take a look and identify which plants
are actually there," she said. These specialists can recommend appropriate ways
to handle unwanted plants, such as herbicide or mechanical removal, pasture
management, or biocontrol measures.
Two distinct syndromes in horses are associated with alsike clover poisoning. The first and most common syndrome is referred to as photosensitization, in which the horse has a negative reaction to light. The horse may experience a sunburn on the more exposed areas of the body where there is lack of hair or pigmentation. The lining of the eyes may become red or swollen, and lesions may appear on the horse's muzzle, mouth, tongue, eyes and ears. Colic or diarrhea may also occur. Sometimes, horses do not show any symptoms at all, so the condition may not be apparent.
Alsike clover poisoning also does not occur in every instance a horse eats the clover. But horses that experience photosensitization seem to develop the problem after eating hay or grazing in pastures that contain alsike clover for a short period of time. Photosensitivity is rarely deadly, but treatment requires removing the clover from the horse's feed or pasture, and removing the horse from sunlight. A veterinarian can also prescribe skin moisturizers and antibiotics to be applied to sunburns and lesions.
Big liver syndrome is the second and more serious syndrome associated with alsike clover. A horse affected by it must graze or eat alsike clover for a few to several weeks. This syndrome can be deadly and may cause irreversible liver damage if the problem is not detected soon enough.
Indications of liver damage include sensitivity to light, sleepiness, chronic weight loss, and problems with the central nervous system. "If liver disease is suspected, a veterinarian should do an aggressive workup to determine the extent of the liver damage. This should include blood work, an ultrasound to see if the liver is enlarged or smaller than normal, liver enzyme assessment, and a biopsy may also be called for," Dr. Talcott said. "There is no specific treatment for liver disease. The best you can do is treat the problems the horse is having, similar to the way liver failure is treated in humans.
"This is a fairly common problem, depending on the year," she said. "It is not unusual for three to six cases a year to be presented to our laboratory (WADDL), and these instances usually involve multiple horses. There are many more cases handled by local veterinarians that we never see. Usually, we do find alsike clover as the culprit."
To prevent poisoning, horses should not receive
feed that contains more than five percent of alsike clover. Pasture managers
should also avoid planting seed mixtures that contain alsike clover if it is
intended for grazing or hay. And because several varieties of clovers are
commonly used in pasture mixes, it is also helpful for owners to be able to
recognize different types of clovers. A good way to identify clovers can be to
compare where the flower appears on the plant. Alsike clover flowers are
usually pink and white, and grow from the main stalk, alongside the separate
leaves. Red clovers have hairy leaves with an inverted "V" mark, and the flower
is located at the terminal end of the stem along with the leaves.
Red clover can be a high-quality forage for horses. But it can also cause the liver disease described for alsike clover above. In addition, red clover can contain a fungus called Rhizoctonia leguminicola. This fungus produces a toxin that stimulates animals' salivary glands, so animals that ingest it slobber profusely. This sign quickly occurs within one to three hours after a horse has eaten the contaminated forage.
Cool, wet springs or falls are ideal conditions for fungal growth. If red clover is made into hay with the fungus on it, the hay can be toxic for several years. The fungus can also affect cows, sheep, goats and pigs. It can also grow on white clover, alsike clover and alfalfa, but it is found most frequently on red clover.
Fortunately, "slobbering disease," also known as
"blackpatch," is not deadly, but it is unsightly. Most cases do not require
treatment and horses will get better within several days once the feed is
removed. However, slobbering can also be caused by viruses or mouth
irritations, such as burrs or grass awns stuck in the mouth. So if slobbering
continues several days after the feed is removed, owners may want to consult
with a veterinarian. It may also be hard to eradicate from a field, so
consultation with an extension agent or certified crop advisor may be
The common names of Senecio plants that are troublesome for horses are tansy ragwort, lamb's tongue ragwort, common groundsel, threadleaf groundsel, broom groundsel and Riddell's groundsel. These plants are mostly perennial herbs that produce substances called pyrrolizidine alkaloids, which are toxic to the liver in horses if ingested moderately over several weeks or months. They are also poisonous to cattle and pigs. Acute cases occur when horses eat about five percent of their body weight over several days, causing liver damage and failure and even death in some circumstances.
These plants are toxic whether eaten fresh in a pasture or dried in hay. Symptoms and treatment of alkaloid poisoning, also known as "walking disease" or "sleepy staggers," is similar to big liver syndrome caused by alsike and red clover. Symptoms include weight loss, sleepiness and yawning, incoordination, aimless wandering and photosensitization. Like big liver syndrome, supportive care for a horse's liver failure is the only treatment.
Unfortunately, affected horses do not have a good prognosis, so the best thing for horse owners to do is to prevent their horses from being exposed. For removal or management of Senecio plants in pastures, contact a local extension agent or certified crop advisor.
More information about and pictures of these problem plants can be found online at the Washington State Noxious Weed Control Board Website at www.nwcb.wa.gov/INDEX.htm, or the USDA Natural Resources Conservation Service Plant Database Website at plants.usda.gov.
For medical questions or emergencies, contact the Washington State University Veterinary Teaching Hospital at 509-335-0711, or Dr. Patricia Talcott at 509-335-9696 or email@example.com.